Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

One of the nicest results I know of is (Auslander-Buchsbaum-)Serre's theorem asserting that a (commutative!) local ring is regular iff it has finite global dimensional.

I'd like to ask a somewhat vague question:

what is the history and what was the context of this result?

By this I mean: presumably the above characterization did not come out of thin air (or just out of Serre's mind!), and there was a buildup of ideas which lead to such an elegant and, I guess, surprising characterization of regularity. Nowadays, such a thing appears almost natural to our minds brought up in the nice set-up constructed by the founders of homological algebra and tended to by a few generations already, but I suspect it was less «evident» at the time.

share|improve this question
    
Nice question! But, how can you dare to use 'iff' when asking about a result of Serre ;D –  quid Jul 30 '12 at 18:49
2  
(Shhh. It is bait to get him to register on MO! :-) ) –  Mariano Suárez-Alvarez Jul 30 '12 at 18:51
add comment

3 Answers 3

ADDED: There is an account written by Buchsbaum (see page 1 and 2 of number 23 here) which described in more details what they wrote in [1]. So the localization problem for regular rings was definitely the main motivation for them.

The story of this fascinating theorem is quite complicated, in fact when I was a graduate student I heard some juicy stories around it, so I took this opportunity to do some research. I doubt that the full truth can be known even if we could somehow talk to everyone involved, so the following is perhaps (un)educated guess at best.

There are several components to your question, namely:

a) Who proved what?

b) What is the motivation for the statement of the theorem?

As for a), here are the relevant references:

[1] M. Auslander and D. A. Buchsbaum, Homological dimension in noetherian rings. Proc. Nat. Acad. Sci. U.S.A. vol. 42 (1956).

[2] Auslander, Maurice; Buchsbaum, David A. Homological dimension in local rings. Trans. Amer. Math. Soc. 85 (1957), 390–405.

[3] Serre, Jean-Pierre. Sur la dimension homologique des anneaux et des modules noethériens. (French) Proceedings of the international symposium on algebraic number theory, Tokyo & Nikko, 1955, pp. 175–189. Science Council of Japan, Tokyo, 1956.

[4] Kaplansky, Irving. Commutative rings. Conference on Commutative Algebra (Univ. Kansas, Lawrence, Kan., 1972), pp. 153–166. Lecture Notes in Math., Vol. 311, Springer, Berlin, 1973. 13-03

The result you quoted (by the way, nowadays is often known as the Auslander-Buchsbaum-Serre theorem) was announced in [1]. It stated clearly there that one of the ingredients is a Lemma by Serre (which stated that the global dimension is bound below by the number of generators of the maximal ideal) however [1] did not give references and contained no proofs (announcing your breakthrough like that was a fairly common practice in the days before arXiv, it must be said).

The full proofs appeared in [2], in which the Lemma was given a clear reference as [3, Theorem 4]. However, the review of [3], written by Buchsbaum, said:

The author gives an exposition of the results of M. Auslander and the reviewer [Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 36–38; MR0075190 (17,705b)] and completes these results, notably by giving a homological characterization of regular local rings.

Also, Serre's book "Local Algebra" refers to [3] for the full result (Theorem 9 there).

So it looks like [1] and [3] appeared at virtually the same time and with knowledge of each other! Unfortunately I could not find [3].

Perhaps the last word could be given to Kaplansky, who wrote in his survey [4]

The big theorem was proved by Auslander, Buchsbaum and Serre. (The Auslander-Buchsbaum portion was announced in [1], with full details in [2]; Serre finished the job in [3].)

OK, so what is the answer to b)? I will leave the floor to Auslander-Buchsbaum, who wrote in [1] after stating that regular local rings have finite global dimension:

Therefore, if $R$ is a regular local ring and $P$ is a prime ideal of $R$, then $gl.dim \ R_P$ is finite.... This observation, together with some direct computations, led the authors to conjecture:

Theorem. A local ring $R$ is regular if and only if $gl.dim \ R$ is finite.

share|improve this answer
    
Thanks for the answer! (I've edited the question to attribute the result more correctly now..._ –  Mariano Suárez-Alvarez Jul 31 '12 at 6:04
    
No problem, perhaps someday we can talk more about this over a beer (-: –  Hailong Dao Jul 31 '12 at 14:06
add comment

I don't know what Serre (or Auslander and Buchsbaum?) was thinking, but it would have been natural to observe that $R$ is regular iff its maximal ideal is generated by a regular sequence, which (by writing down the Koszul complex) implies that the residue field $k$ has finite projective dimension. If you've already established (or have good reason to expect) that no module can have larger projective dimension than the residue field, then you're naturally led to this result.

share|improve this answer
add comment

According to Serre's definition, it suffices to prove that the Krull dimension of the commutative Noetherian ring is equal to its global dimension which is given by the projective dimension of the residue field (a result that can also be obtained via Steven Landsburg's answer). However, by considering an affine neighborhood of the ring in the scheme formed by the residue field, every point in the scheme corresponds to a prime ideal and hence to a localization. This is closely related to the concept of Galois connection: that prime ideals of a ring correspond to a point on the scheme via the Galois Connection. Therefore the Krull dimension equals the (irreducible) projective dimension of the spectrum, and is therefore equal to the minimal number of generators of the maximal ideals of the Ring, for all such localizations. There is nothing wrong with using Koszul complexes, but this fact is also true when you consider schemes and their spectra.

share|improve this answer
1  
This is not an answer to the question, is it? :-) –  Mariano Suárez-Alvarez Jul 30 '12 at 20:32
    
Not exactly, just an alternative way of arriving at Steven Landsburg's result using schemes! –  Nick Bagley Jul 30 '12 at 20:58
    
I don't have enough reputation to comment and this seemed like an interesting exercise, seeing whether it could be done with spectra as I suspected. –  Nick Bagley Jul 30 '12 at 21:11
    
Not enough reputation to comment on Steven Landsburg's answer, that is, otherwise that is what I would have done. I can comment on my own answers at least! :-) –  Nick Bagley Jul 30 '12 at 21:12
    
(Yup, I was just checking: with a pit of patience this answer will get enough upvotes for you to collect the rep needed to make comments) –  Mariano Suárez-Alvarez Jul 30 '12 at 21:16
show 3 more comments

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.